Florida, 2009

Tropical Storm in Florida, November 9 to 11, 2009

November 9 to 11, 2009 · NWS TAE · 6 events in 6 counties and zones

Ida, a Category Two hurricane, weakened as it approached the northern Gulf Coast on November 9. It came ashore over the western Florida Panhandle coast about 30 miles east-southeast of Mobile, Alabama during the morning of November 10.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Ida, a Category Two hurricane, weakened as it approached the northern Gulf Coast on November 9. It came ashore over the western Florida Panhandle coast about 30 miles east-southeast of Mobile, Alabama during the morning of November 10. Ida then became extratropical and moved northeast across central Alabama and northern Georgia during the next 24 to 36 hours. Both the maximum sustained wind (38 knots) and peak wind gust (49 knots) were recorded at Buoy 42039, located 80 miles south of Panama City, Florida. Rainfall totals from 0700 LST November 9th through 0700 LST November 11th varied from one to two inches over the Florida Big Bend, to three to five inches over the Florida Panhandle. Storm tides along the coast ranged from three to five feet, along with minor beach erosion. Coastal and inland flooding closed several roads, with county schools and non-essential government offices also closed on November 10. Power outages from downed trees and power lines affected portions of Bay, Gulf, Leon, Franklin and Wakulla counties. The Walton County EOC issued a voluntary evacuation for residents in low-lying areas and mobile homes. One family was evacuated from Alligator Point. A Gulf County home was damaged by a fallen tree. A local state of emergency was declared in Wakulla County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Nov 9, 2:30 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Nov 9, 2:30 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 AM EST MON NOV 9 2009

...A HURRICANE WARNING IS NOW IN EFFECT FROM INDIAN PASS WESTWARD...

...A TROPICAL STORM WARNING IS NOW IN EFFECT FROM INDIAN PASS TO THE
MOUTH OF THE AUCILLA RIVER...

.SYNOPSIS...WITH THE RIDGE OF HIGH PRESSURE TO THE NORTHEAST AT
HURRICANE IDA TO THE SOUTH...MID TO HIGH LEVEL CLOUDS ARE RAPIDLY ON
THE INCREASE OVER THE AREA ALONG WITH INCREASING E-NE WINDS...HIGHER
DEWPOINTS...AND MUCH MILDER TEMPERATURES THAN WE HAVE EXPERIENCED
DURING THE PAST FEW NIGHTS. OVER THE COASTAL WATERS...WINDS AND SEAS
ARE QUICKLY ON THE INCREASE IN THE ADVANCE OF IDA...WITH A FEW
TROPICAL STORM FORCE WIND GUSTS ALREADY BEING REPORTED AT BUOY
42039.

&&

.SHORT TERM (TODAY THROUGH WEDNESDAY)...WITH THE INTENSIFICATION OF
HURRICANE IDA SUNDAY AND EARLY THIS MORNING...COMBINED WITH ITS
INCREASE IN FORWARD SPEED TO THE NORTH...WE HAVE HAD TO RAPIDLY
SHIFT GEARS FROM A LIKELY NON-TROPICAL CYCLONE TO A LATE SEASON
TROPICAL EVENT ACROSS THE CWA...SO PLEASE PERUSE THE TAE WATCHES/
WARNINGS/ AND ADVISORIES SECTION BELOW FOR ALL OF THE EXTRA PRODUCTS
WHICH ARE NOW IN EFFECT. CLEARLY...THE GREATEST IMPACTS ACROSS OUR
REGION WILL BE OVER THE COASTAL WATERS....WHERE A HURRICANE WARNING
IS NOW IN EFFECT FROM INDIAN PASS WESTWARD AND A TROPICAL STORM
WARNING IS NOW IN EFFECT FROM INDIAN PASS TO THE MOUTH OF THE
AUCILLA RIVER. IT SHOULD BE STRESSED THAT THERE IS STILL QUITE A BIT
OF UNCERTAINTY ON HOW MUCH THESE WIND SPEEDS WILL REDUCE AS IDA
MOVES INLAND AND BEGINS TO LOSE ITS TROPICAL CHARACTERISTICS...BUT
ITS INCREASE IN FORWARD SPEED DOES CREATE ENOUGH OF A CONCERN FOR
TROPICAL STORM FORCE WINDS TO EXTEND QUITE A BUT FURTHER INLAND THAN
EARLIER ANTICIPATED...WITH THE POSSIBILITY OF A BRIEF PERIOD OF
HURRICANE FORCE GUSTS NEAR THE IMMEDIATE PANHANDLE COAST AROUND THE
TIME OF LANDFALL. THIS WILL ALSO CREATE LARGE AND BATTERING WAVES
ALONG OUR AREA BEACHES WITH MODERATE TO SIGNIFICANT BEACH EROSION
POSSIBLE...AS WELL AS A STORM SURGE FURTHER TO THE EAST IN THE MORE
SHALLOW NEAR SHORE WATERS OF WAKULLA AND JEFFERSON COUNTIES. PLEASE
CONSULT OUR LATEST HURRICANE LOCAL STATEMENT (HLSTAE) FOR DETAILS ON
THESE POTENTIAL IMPACTS. ON THE OTHER SIDE OF THE SPECTRUM...SINCE
IDA HAS INCREASED IN FORWARD SPEED...WE BELIEVE THE THREAT FOR A
WIDESPREAD INLAND FLOODING EVENT HAS DECREASED SUBSTANTIALLY...AND
UNLESS IDA WERE TO SLOW DOWN OR STALL AT THE LAST MINUTE...WE
BELIEVE A GENERAL AND MOSTLY BENEFICIAL 2 TO 4 INCH RAINFALL WILL
IMPACT OUR REGION BEFORE HIGH PRESSURE BUILDS BACK IN FROM THE NORTH.

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
BY WED NIGHT...IDA WILL HAVE MOVED WELL NORTH AND EAST OF THE
FORECAST AREA WHILE A COLD FRONT HAS PASSED SOUTH. IN ITS
WAKE...EXPECT MORE AUTUMN LIKE WEATHER WITH HIGH PRESSURE AND MUCH
DRIER AIR FILTERING INTO THE REGION. THE REMNANTS OF THE SURFACE
RIDGE CENTER LOOKS TO MOVE MORE INTO THE MID ATLANTIC RATHER THAN
INTO THE SE...THUS THE TEMPERATURES WILL NOT DROP OFF SIGNIFICANTLY
BEHIND THIS FRONT. RE-DEVELOPMENT OF SURFACE LOW OFF THE SERN
U.S./FLORIDA COAST THURS AND THEN OFF THE MID-ATLC COAST THURS NIGHT
WILL TIGHTEN LOCAL PRESSURE GRADIENT AND CREATE A BREEZY WED NIGHT
AND THURS (ESPECIALLY ERN MOST ZONES). ON FRI THRU SUN...DEEP
LAYERED RIDGING BUILDS IN OVER THE SE CONUS WITH PLEASANT DRY
WEATHER AND A GRADUAL WARM UP EXPECTED...WITH MAINLY CLEAR NIGHTS
AND MOSTLY SUNNY DAYS.

POPS WILL BE NIL WED NIGHT SUN AND INCH UP TO WDLY SCT ON MON. MIN
TEMPS WILL NEAR CLIMO (CLIMO IS MID-UPPER 40S) WED AND THURS NIGHTS
AND THEN A FEW DEGREES ABOVE CLIMO FRI THRU SUN NIGHTS. MAX TEMPS ON
THURS AND FRI WILL BE NEAR CLIMO (LOW 70S) AND THEN AT OR ABOVE
CLIMO SAT THUR MON.

&&

.AVIATION...
GUIDANCE HAS BACKED OFF OF LOW CIGS/VSBYS FOR MOST TAF LOCATIONS.
STILL...VLD...ABY...AND DHN MAY BRIEFLY SEE MVFR CIGS/VSBYS
08Z-13Z. LOW CIGS AND BR SHOULD DIMINISH BY MID MORNING WITH
INCREASING WINDS AND SURFACE HEATING. AHEAD OF IDA...RAIN WITH (WITH
INCREASING COVERAGE AND INTENSITY) WITH ISOLD TSTMS WILL SPREAD
SW-NE ACROSS LOCAL AREA AND MAINLY AFTER MID AFTN. EXPECT WINDS 15 TO
20 MPH WITH GUSTS TO 30 MPH EXPECTED 14Z THRU LATE AFTN...INCREASING
TO AROUND 20 MPH WITH GUSTS TO 30 MPH OR HIGHER ESPECIALLY AT KPFN.
AS IDA APPROACHES EXCEPT MVFR CIGS AND VSBYS ESPECIALLY NEAR COAST
AND ADJACENT WATERS.

&&

.MARINE...AS MENTIONED ABOVE...THE GREATEST IMPACTS OF IDA WILL BE
FELT ACROSS OUR COASTAL WATERS AND IMMEDIATE COASTLINE...WITH
TROPICAL STORM TO HURRICANE FORCE WINDS...LARGE AND BATTERING
WAVES....AND A POTENTIALLY DANGEROUS STORM SURGE. NEEDLESS TO
SAY...ALL MARINE INTERESTS...INCLUDING BOATERS...SWIMMERS...AND EVEN
THE MOST EXPERIENCED SURFERS SHOULD REMAIN OUT OF THE WATER TODAY.

&&

.FIRE WEATHER...NO FIRE WX CONCERNS ARE EXPECTED DURING THE NEXT
COUPLE OF DAYS AS HURRICANE IDA WILL BE SPREAD INCREASING MOISTURE
...WINDS AND RAIN TO THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   73  68  73  57  73 /  50 100  70  20  00
PANAMA CITY   77  68  73  58  72 /  70 100  60  20  00
DOTHAN        72  66  70  51  71 /  50 100  70  20  00
ALBANY        73  67  73  54  73 /  30 100  90  30  00
VALDOSTA      75  69  76  57  71 /  30  80  90  40  05
CROSS CITY    80  71  80  60  72 /  50  80  80  30  05
APALACHICOLA  74  70  74  59  74 /  80 100  60  20  05

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

AL...A TROPICAL STORM WIND WATCH IS NOW IN EFFECT FOR ALL
     ZONES ON TUESDAY.

GA...A TROPICAL STORM WIND WATCH IS NOW IN EFFECT FOR THE FOLLOWING
     ZONES ON TUESDAY...EARLY...MILLER...BAKER...MITCHELL...SEMINOLE
     ...DECATUR...GRADY...AND THOMAS.

FL...A HURRICANE WARNING IS NOW IN EFFECT FOR THE FOLLOWING ZONES:
     BAY...COASTAL WALTON...AND GULF.

     A TROPICAL STORM WARNING IS NOW IN EFFECT FOR THE FOLLOWING
     ZONES: FRANKLIN...WAKULLA...AND JEFFERSON.

     A TROPICAL STORM WIND WARNING IS NOW IN EFFECT FOR THE
     FOLLOWING ZONES: BAY...COASTAL WALTON...GULF...INLAND
     WALTON...HOLMES...WASHINGTON...CALHOUN...JACKSON...LIBERTY...
     FRANKLIN...WAKULLA...AND JEFFERSON.

     A TROPICAL STORM WIND WATCH IS NOW IN EFFECT FOR THE FOLLOWING
     ZONES ON TUESDAY...GADSDEN AND LEON.

GM...A HURRICANE WARNING IS NOW IN EFFECT FOR THE COASTAL WATERS FROM
     APALACHICOLA TO DESTIN OUT TO 60 NM.

     A TROPICAL STORM WARNING IS NOW IN EFFECT FOR THE COASTAL WATERS
     FROM APALACHICOLA TO THE SUWANNEE RIVER OUT TO 60 NM.

&&

AVIATION/FIRE WX/LONG TERM...BLOCK
PUBLIC/MARINE/TROPICAL...GOULD/GIBBS/GODSEY
Hazardous weather outlook, Nov 8, 6:20 AM EST, 23 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
620 AM EST SUN NOV 8 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-091130-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
620 AM EST SUN NOV 8 2009 /520 AM CST SUN NOV 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...THERE IS A HIGH RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA
BIG BEND AND PANHANDLE BEACHES...

...THERE IS A HIGH RISK OF RIP CURRENTS MONDAY ALONG THE FLORIDA
BIG BEND AND PANHANDLE BEACHES...

...A SMALL CRAFT ADVISORY IS IN NOW EFFECT THROUGH MONDAY
MORNING...EXCEPT BEGINNING AT NOON EST TODAY FOR THE NEARSHORE
WATERS...

...A GALE WATCH IS NOW IN EFFECT FROM MONDAY MORNING THROUGH
WEDNESDAY MORNING FOR THE WESTERN LEGS...

TODAY WILL BE THE PROVERBIAL QUIET DAY BEFORE THE STORM WITH
FILTERED SUNSHINE THROUGH HIGH CLOUDINESS ALLOWING HIGH
TEMPERATURES TO CLIMB INTO THE UPPER 70S TO LOWER 80S OVER MOST
AREAS THIS AFTERNOON WITH INCREASING CLOUDINESS AND MILDER VALUES
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
ALL EYES WILL BE TO THE SOUTH ON HURRICANE IDA WHICH AS OF 400
AM EST...WAS LOCATED NEAR LATITUDE 20.50 DEGREES AND LONGITUDE
85.60 DEGREES OR ABOUT 85 MILES EAST OF COZUMEL MEXICO. MAXIMUM
SUSTAINED WINDS HAVE INCREASED TO NEAR 90 MPH AND IT IS MOVING
TOWARDS THE NORTH-NORTHWEST NEAR 12 MPH WITH AN INCREASE IN
FORWARD SPEED EXPECTED. ALTHOUGH IDA COULD STRENGTHEN SLIGHTLY
MORE INTO A LOW END CATEGORY TWO HURRICANE LATER TODAY...IT IS
EXPECTED TO GRADUALLY WEAKEN THEREAFTER AS IT HEADS NORTHWARD
TOWARDS OUR COASTAL WATERS AND EVENTUALLY BECOMES AN EXTRA-
TROPICAL STORM. NONETHELESS...IDA COULD STILL BE A FAIRLY STRONG
SYSTEM BY THE TIME IT APPROACHES THE REGION...AND THE COMBINATION
OF IDA TO THE SOUTH AND A STRONG RIDGE OF HIGH PRESSURE TO THE
NORTH IS EXPECTED TO CREATE AN EXTENDED PERIOD OF SMALL CRAFT
ADVISORY CONDITIONS OVER THE EASTERN SECTIONS OF THE COASTAL
WATERS...WITH GALE FORCE CONDITIONS NOW ANTICIPATED OVER THE
WESTERN LEGS. THEREFORE...ALL MARINE INTERESTS SHOULD KEEP ABREAST
OF THE LATEST COASTAL WATERS FORECASTS FROM THE NATIONAL WEATHER
SERVICE AND THE LATEST TROPICAL WEATHER ADVISORIES FROM THE
NATIONAL HURRICANE CENTER ON IDA...WHICH IS EXPECTED TO IMPACT OUR
AREA INTO THE MIDDLE OF THE WEEK. FURTHERMORE...THESE WINDS WILL
PRODUCE INCREASING SEAS AND BREAKING WAVES OVER THE AREA BEACHES
DURING THE NEXT FEW DAYS. THIS WILL MAKE CONDITIONS RANGE FROM
HAZARDOUS TO LIFE THREATENING FOR ANYONE ENTERING THE WATER...WITH
POTENTIALLY DEADLY RIP CURRENTS AND MODERATE TO MAJOR BEACH
EROSION POSSIBLE. BY THE END OF THE WEEK AND BEGINNING OF NEXT
WEEKEND...HIGH PRESSURE WITH COOLER AND DRIER AIR SHOULD BUILD
BACK INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

17-GOULD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 tropical storm. Local standard time, as filed.

Tropical Storm, Bay

When
November 9, 6:00 AM EST to November 11, 6:00 AM EST
Where
Bay forecast zone
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

Tropical Storm, Coastal Walton

When
November 9, 6:00 AM EST to November 11, 6:00 AM EST
Where
Coastal Walton forecast zone
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

Tropical Storm, Franklin

When
November 9, 6:00 AM EST to November 11, 6:00 AM EST
Where
Franklin forecast zone
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
29.812, -84.800 (the zone’s center; the record gives no point)

Tropical Storm, Gulf

When
November 9, 6:00 AM EST to November 11, 6:00 AM EST
Where
Gulf forecast zone
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
29.909, -85.261 (the zone’s center; the record gives no point)

Tropical Storm, Leon

When
November 9, 6:00 AM EST to November 11, 6:00 AM EST
Where
Leon forecast zone
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
30.458, -84.278 (the zone’s center; the record gives no point)

Tropical Storm, Wakulla

When
November 9, 6:00 AM EST to November 11, 6:00 AM EST
Where
Wakulla forecast zone
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
30.148, -84.376 (the zone’s center; the record gives no point)

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, November 2009The 2009 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200418, 200420, 200421, 200422, 200424, 200425.